A 61-year-old man presented with a five-day history of a penile ulceration. It began as an itchy, erythematous lesion and gradually became pigmented, blistered, and ulcerated (see accompanying figure). He had a history of benign prostatic hyperplasia for which he took tamsulosin (Flomax). He also had been taking ciprofloxacin (Cipro) during the preceding week to treat a urinary tract infection. He took no other prescription, over-the-counter, or herbal medications. The physical examination was normal except for the penile lesion. The patient denied any penile discharge and had one sexual partner who denied having any skin lesions or pruritus.
Based on the patient’s history and physical examination, which one of the following is the most likely diagnosis?
B. Genital herpes.
C. Erythroplasia of Queyrat.
D. Fixed drug eruption.
The answer is D: Fixed drug eruption. The characteristic presentation is a pruritic or burning, sharply circumscribed, round-to-oval patch with violaceous or dusky erythema. The lesion appears within days to weeks of initiating a culprit drug and resolves after withdrawal of the medication. Lesions often recur at the same sites within hours of drug rechallenge and heal with residual hyperpigmentation. This eruption has a predilection for the face, sacral skin, genitalia, and acral locations. Bullous, ulcerative, or hemorrhagic components may develop occasionally. Less common variants are urticarial, erythematous, eczematous, or linear fixed drug eruption. Rarely, it may present as periorbital or generalized hypermelanosis.1
The most common causative agents of fixed drug eruption are antibiotics, in particular sulfonamides (trimethoprim/sulfamethoxazole [Bactrim, Septra]) and tetracycline. Others include penicillins, cephalosporins, clindamycin (Cleocin), antifungal agents, antimalarials, dapsone, fluoroquinolones, nonsteroidal anti-inflammatory drugs (e.g., acetaminophen, acetylsalicylic acid, ibuprofen [Motrin], indomethacin [Indocin], naproxen [Naprosyn], phenylbutazone [Cotylbutazone]), and sedatives (e.g., anticonvulsants, benzodiazepines, barbiturates, opiates). Similar chemical structures may cause cross-sensitivity among drugs.1,2 Drug rechallenge is the preferred method for confirming the causative drug. Patch testing and intradermal skin testing are other options.3,4
Initial treatment involves identifying and discontinuing the culprit drug. Systemic antihistamines with topical corticosteroids can be used to treat the lesions; however, extensive lesions with bullae often require treatment with systemic corticosteroids. Eroded lesions should be observed for bacterial superinfection.3
Syphilis causes genital ulceration (chancre). However, syphilitic chancres are painless and indurated.
Genital herpes has a prodrome of pain, itching, or other dysesthesia before lesions erupt. Lesions usually are clustered in one area and are composed of many tiny vesicles or ulcers without pigmentation.
Erythroplasia of Queyrat is squamous cell carcinoma in situ of the oral or genital mucosa. The glans penis often is involved. However, it is a moist, raised, erythematous plaque rather than an ulcer.
Chancroid, which is caused by Haemophilus ducreyi, is characterized by deep, painful ulcers and tender, enlarged, and sometimes suppurative regional lymphadenopathy.
|Syphilis||Single, rigid, painless, elevated ulceration with a red areola and rolled edges with a flat base|
|Genital herpes||Grouped vesicles or small ulcerations covered with serous secretion|
|Erythroplasia of Queyrat||Erythematous, moist plaque on the glans, shaft, and foreskin|
|Fixed drug eruption||Violaceous or dark erythema, may be associated with a bulla or ulceration|
|Chancroid (soft chancre)||Painful, undermined, open sore with gray-yellow, necrotic, “dirty” base; usually accompanied by inguinal adenopathy|